CBSN

Prescriptions And Children

While your child may be suffering, sometimes, an antibiotic isn't best if your son or daughter is sick. Judy Nolte, Editor-in-Chief of American Baby Magazine, explains.

First, know when to ask for an antibiotic. Antibiotics are not used to treat viruses; they are used to treat bacterial infections. "Viruses are usually what cause a cold and the flu," says Nolte. "No matter how sick you feel, an antibiotic is not going to help." It's up to your doctor to determine whether or not your illness is being caused by a virus or by bacteria.

Prescription medications are not magic bullets. Many parents think that once an antibiotic is prescribed, their child should feel better almost instantly. If your child is prescribed an antibiotic unnecessarily, not only will your child continue to feel ill, but they may build up a resistance to the medication. "If you have two or three bad infections a year, and each time you get heavy doses of antibiotics, pretty soon, they're not going to work as well," says Nolte. In extreme cases, the body becomes so resistant to medicines that you actually become sick from "superbugs" that are resistant to almost all antibiotics.

If your child's doctor does prescribe an antibiotic, make sure to follow the dosing instructions and administer it exactly as prescribed. Nolte points out that in many children, antibiotics begin to work so quickly that parents don't give their kids the entire bottle of medicine. "The germs are very persistent," says Nolte. "If you're supposed to have your child take it for ten days, you've got to go through ten days."

One obstacle to proper dosage that many parents face is that their child doesn't like the taste of their medicine. Nolte suggests disguising the flavor by mixing it with some applesauce or juice. Also, some pharmacies now offer to flavor your child's medication for a very low price.

If your child does spit out their medication, though, be sure to call your doctor and find out the proper procedure for giving a follow-up dose. Depending on the antibiotic that's been prescribed, your doctor may suggest that you don't dose your child again; instead, wait until they are due for their next spoonful. "[They] might have ingested some [medication] already and you don't want to overdose," says Nolte.

As with many medications, children's antibiotics may cause some side effects. The most common ones include diarrhea, diaper rash, and sensitivity to sunlight. "Sometimes, a little red shows up in the stool or the urine," says Nolte. "Don't worry about it. It's just part of the antibiotic." If your child seems to be having an overly adverse reaction to a medication, though, stop administering the antibiotic and contact your doctor immediately.

For more information on this and other parenting topics, click here to visit the American Baby website.

By Erin Petrun